Kansas, 2002

Hail in Kansas, May 24, 2002

May 24, 2002 · NWS ICT · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 24, 10:01 AM CST, 2 hours 56 minutes earlier.

Area forecast discussion, May 24, 10:01 AM CST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
1101 AM CDT FRI MAY 24 2002

...UNSEASONABLY CHILLY AIR HAS INVADED MUCH CENTRAL AND SOUTH
CENTRAL KANSAS...

WILL CONTINUE LIKELY POPS FOR ADDITIONAL SHOWERS AND THUNDERSTORMS
DEVELOPING LATE THIS MORNING AND AFTERNOON WITH ADDITIONAL
ISENTROPIC LIFT.  OTHERWISE...HAVE BROUGHT HIGH TEMPERATURES WAY
DOWN TO THE NORTH OF BOUNDARY WITH OVERCAST SKIES AND A STIFF
NORTHEAST WINDS.  HAVE ALS0 TWEAKED UP TEMPERATURES ACROSS PORTIONS
OF SOUTHEAST KANSAS WHERE THE SUN IS MAKING AN APPEARANCE TO THE
SOUTH OF THE COLD FRONT.

.ICT...
KS...FLOOD WATCH UNTIL 600 AM CDT SATURDAY FOR ZONES KSZ052>053...
KSZ067>072...KSZ082>083...KSZ091>096...KSZ098>100.

COX

In the hours before

Local storm report, May 24, 7:36 AM CST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
836 AM CDT FRI MAY 24 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0836 AM    1 W ROCK                  KS   FLASH FLOOD
05/24/02   COWLEY                         LAW ENFORCEMENT REPORTED
                                          THAT WATER REMAINED ACROSS
                                          THE ROAD.

CH
Special weather statement, May 24, 10:49 AM CST, 2 hours 8 minutes before
KSZ052-053-067>072-082-083-091>096-098>100-242300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1149 AM CDT FRI MAY 24 2002

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...
MAINLY ALONG AND TO THE SOUTHEAST OF A WINFIELD...TO CHANUTE LINE.
AN ISOLATED REPORT OF DIME SIZE HAIL WILL BE POSSIBLE ACROSS THE
REST OF THE REGION...BUT SPOTTER ACTIVATION IS NOT EXPECTED IN
THESE AREAS.

LATE THIS MORNING...A COLD FRONT WAS SITUATED FROM AROUND
WELLINGTON...TO JUST SOUTH OF CHANUTE.  SOUTH OF THIS BOUNDARY...
THERE HAS BEEN SOME SUNSHINE AND TEMPERATURES HAVE ALREADY
WARMED TO NEAR 70 ALONG THE OKLAHOMA BORDER.  SCATTERED
THUNDERSTORMS WILL DEVELOP ALONG AND TO THE SOUTHEAST OF THIS
BOUNDARY THIS AFTERNOON.  THE PRIMARY THREAT WILL BE LARGE HAIL TO
THE SIZE OF QUARTERS...AND ISOLATED DAMAGING WIND GUSTS.

SPOTTER ACTIVATION MAY BE NEEDED ALONG AND SOUTHEAST OF A
WINFIELD...TO CHANUTE LINE ANY TIME THIS AFTERNOON THROUGH 8 PM.

IN ADDITION...MORE RAIN IS EXPECTED TO FALL ON ALREADY SATURATED
GROUNDS.  THEREFORE...A FLOOD WATCH REMAINS IN EFFECT FOR THE
REGION THROUGH EARLY SATURDAY MORNING.  ANYONE WHO EXPERIENCES
FLOODING SHOULD CALL THEIR REPORT IN IMMEDIATELY TO THE NEAREST LAW
ENFORCEMENT AGENCY...WHO WILL RELAY THE INFORMATION TO US.

FRANK

The radar

The Wichita radar (KICT), 69 km away, was scanning. The volume nearest the first event began at 18:55 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Sumner

When
May 24, 12:57 PM CST
Where
Sumner County, 2 mi SE of South Haven
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.033, -97.367

Hail, Cowley

When
May 24, 1:10 PM CST
Where
Cowley County, 2 mi W of Arkansas City
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.067, -97.083

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5288836, 5288837.